Utah, 2018

Winter Storm and High Wind in Utah, March 2 to 4, 2018

March 2 to 4, 2018 · NWS SLC · 14 events in 12 counties and zones

March came in like a lion across Utah, as a storm system produced strong winds on March 2, followed by widespread heavy snowfall across the state.

The toll

Deaths
0
Injuries
1
Property damage
$85,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

March came in like a lion across Utah, as a storm system produced strong winds on March 2, followed by widespread heavy snowfall across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 9:56 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 1, 9:56 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
956 PM MST Thu Mar 1 2018

.SYNOPSIS...A potent winter storm will impact the region
beginning Friday and continue through the weekend. High pressure
will follow for the first half of next week.

&&

.DISCUSSION...The weak shortwave disturbance that brought
precipitation to northern Utah earlier today is exiting through
Wyoming this evening. A drier and more stable airmass has now been
left in its wake. In the meantime, the large-scale pattern still
consists of a broader trough situated along the West Coast and a
southeasterly pressure gradient across the western valleys of Utah
is still contributing to locally gusty winds. Given the winds along
with mid and high clouds increasing tonight (at least across
northern Utah), overnight min temperatures are expected to remain
relatively mild across much of western/northern Utah.

The next shortwave disturbance embedded into the mean trough
upstream is progged to swing across northern Utah tomorrow morning
and through the early afternoon hours. This will push a cold front
into northern Utah. However, this front will stall nearly in place
across northern Utah as the shortwave trough exits the area late
tomorrow afternoon while the mean trough remains upstream.

Models do forecast the surface boundary to enter the Salt Lake
Valley tomorrow afternoon which will bring some snow to the area.
However, the 700mb baroclinic zone will remain upstream, from near
Wendover through the far northern Wasatch Front and into the Cache
Valley, where the heavier snow is expected until the mean trough
finally progresses eastward, pushing the cold front south and east
late Saturday afternoon and into Sunday morning.

The long-duration precipitation will contribute to heavy snow across
portions of northern Utah. The rest of the forecast area will see a
period of heavy snow as well, especially northwest-facing slopes and
the I-15 corridor which should do well after once the baroclinic
zones slides through and a moist 700mb northwesterly flow continues
through Sunday.

Various winter weather and wind highlights are currently in effect.

Updated the forecast to lower PoPs, Sky cover, and winds for the
rest of the evening.

&&

.AVIATION...High CIGS through much of the night over the SLC
terminal will gradually lower during the morning hours but should
remain near or above 700ft through at least 16z. Winds will remain
out of the south through Friday morning, but will increase
overnight and become strong and gusty by sunrise.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 9 AM Friday to 11 AM MST Sunday for
     UTZ001-002-005-007>009.

     Winter Storm Warning from noon Friday to 11 AM MST Sunday for
     UTZ006.

     Wind Advisory from 3 AM to 8 PM MST Friday for UTZ003-005-015-
     016.

     Winter Storm Watch from Saturday afternoon through Sunday
     morning for UTZ004-010-014>016-517-518.

     Winter Storm Warning from 4 PM Friday to 11 AM MST Sunday for
     UTZ003.

WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 1, 10:32 PM MST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1032 PM MST Thu Mar 1 2018

UTZ001>016-019>021-517-518-WYZ021-031400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1032 PM MST Thu Mar 1 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Winds will increase across the western valleys of Utah late
tonight, becoming strong and gusty towards the morning hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong storm system will expand east across much of the
western United States Friday through the weekend. Gusty south
winds can be expected into Friday evening ahead of a cold front
scheduled to arrive over northwest Utah early Friday.

This rather large winter storm will impact much of the outlook
area Friday through the weekend. Mountain locations can expect
heavy snow accumulations, especially across northern and central
Utah. Valley locations, with the exception of Utah's Dixie and
the lower eastern valleys, will also see accumulating snows.
Significant travel impacts are likely as early as Friday afternoon
in the far north then gradually spreading south through the state
late Saturday and continuing through at least Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

12 winter storm, 2 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
March 2, 2:30 AM MST to 1:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$25,000
Reported by
Mesonet

Peak recorded wind gusts across the Salt Lake and Tooele Valleys included 80 mph at Tooele, 74 mph at the SR-201 at I-80 sensor, 63 mph at Olympus Hills, 62 mph at Olympus Cove, and 58 mph at the UDOT I-80 @ mp 78 sensor. Damage in this area included several power poles that were blown over in Tooele, and a carport that was detached from a house in Tooele by the wind; this carport was blown into a power line, and both the power line and carport fell into the street. More than 3,000 people in Tooele County and nearly 1,000 people in Salt Lake County lost power during this event.

High Wind, Great Salt Lake Desert and Mountains

When
March 2, 4:00 AM MST to 10:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$40,000
Reported by
Mesonet

Peak recorded wind gusts in the U.S. Army Dugway Proving Ground mesonet included 73 mph at Upper Cedar Mountain and 58 mph at the Durand Road sensor. In addition, four semitrailers were blown over on Interstate 80 by the high winds.

Winter Storm, Wasatch Mountains South of I-80

When
March 2, 5:00 AM MST to March 4, 11:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 30 inches at Snowbird, 30 inches at Alta Ski Area, and 20 inches at Canyons Village. In addition, winds were strong at the beginning of the event, with peak recorded gusts of 86 mph at the Alta - Mt Baldy sensor and 83 mph at the Torpedo Hill - Big Cottonwood sensor.

Winter Storm, Wasatch Mountains I-80 North

When
March 2, 7:00 AM MST to March 4, 11:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Powder Mountain received a storm total of 18 inches of snow. In addition, winds were strong at the beginning of the event, with peak recorded gusts of 94 mph at Ogden Peak and 88 mph at Snowbasin - Straw Top.

Winter Storm, Western Uinta Mountains

When
March 2, 10:00 AM MST to March 4, 8:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Redden Mine Lower SNOTEL received 1.30 inches of liquid equivalent precipitation, or approximately 19 inches of snow. In addition, peak recorded wind gusts included 84 mph at Lofty Lake Peak and 81 mph at Windy Peak.

Winter Storm, Cache Valley/Utah

When
March 2, 3:00 PM MST to March 4, 6:00 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall in the Cache Valley included 12 inches of snow in Richmond, 10.5 inches in Logan, and 9 inches in Providence.

Winter Storm, Great Salt Lake Desert and Mountains

When
March 2, 3:00 PM MST to March 4, 7:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Trained Spotter

Ibapah received 8 inches of snow from the storm.

Winter Storm, Northern Wasatch Front

When
March 2, 4:00 PM MST to March 4, 8:00 PM MST
Where
Northern Wasatch Front forecast zone
Property damage
$20,000
Reported by
NWS Employee

Storm total snowfall included 15 inches at Bountiful Bench, 14 inches in Bountiful, 12.5 inches in Woods Cross, 12 inches in North Salt Lake, and 9.5 inches in Centerville. Interstate 15 saw over 50 accidents in Davis, Weber, and Box Elder counties through the event, including two semitrailer rollovers; one of these rollovers blocked all southbound lanes of Interstate 15 for two hours early on March 4.

Winter Storm, Salt Lake and Tooele Valleys

When
March 3, 10:00 PM MST to March 4, 8:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

The cold front stalled north of the Salt Lake Valley for some time on March 2, but packed a punch when it finally moved through late on March 3, with storm total snowfall amounts of 15.5 inches in Millcreek, 15 inches in Olympus Cove, 11 inches in Cottonwood Heights and Holladay, and 10.5 inches in Sugarhouse.

Winter Storm, Southern Wasatch Front

When
March 3, 10:00 PM MST to March 4, 8:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Storm total snowfall included 21 inches in Woodland Hills, 13 inches at Elk Ridge, 12 inches in Salem, 10 inches in Spanish Fork, and 9 inches at both Springville and Provo.

Winter Storm, West Central Utah

When
March 3, 10:00 PM MST to March 4, 6:00 PM MST
Where
West Central Utah forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter

Storm totals included 13 inches of new snow at Fillmore, 10 inches in Oak City, and 6 inches in Delta. In Millard County on the morning of March 4, a series of 10 to 15 slide-offs involving cars and semitrailers temporarily closed Interstate 15; one person was transported to a Fillmore hospital with minor injuries.

Winter Storm, Southwest Utah

When
March 3, 10:00 PM MST to March 4, 6:00 PM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Beaver received 7 inches of snow from the storm.

Winter Storm, Southern Mountains

When
March 3, 11:00 PM MST to March 4, 9:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kolob SNOTEL received 1.10 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

Winter Storm, Central Mountains

When
March 3, 11:00 PM MST to March 4, 9:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL received 1.10 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746317, 746322, 746358, 746356, 746360, 746307, 746353, 746333, 746344, 746349, 746362, 746363, 746365, 746366.